Arkansas, 2020

Hail in Arkansas, March 12, 2020

March 12, 2020 · NWS SHV · 1 event in 1 county or zone

A weak upper level disturbance riding atop the subtropical ridge of high pressure in place across the Gulf Coast states helped to reinforce a weak cold front into Southeast Oklahoma and Southwest Arkansas during the evening and overnight hours on March 12th-13th. Much above normal temperatures and ample low level moisture contributed to moderate instability ahead of the front, with convergence…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak upper level disturbance riding atop the subtropical ridge of high pressure in place across the Gulf Coast states helped to reinforce a weak cold front into Southeast Oklahoma and Southwest Arkansas during the evening and overnight hours on March 12th-13th. Much above normal temperatures and ample low level moisture contributed to moderate instability ahead of the front, with convergence and large scale forcing along the front adequate enough for a band of showers and thunderstorms to develop and spread east southeast across extreme Southeast Oklahoma and the northern sections of Southwest Arkansas. Some of these storms became strong to severe across the northern sections of Southwest into Central Arkansas, with one thunderstorm producing dime to penny size hail in the Athens community in Northern Howard County Arkansas. These storms weakened during the mid and late evening hours with the loss of heating and reduced instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 12, 6:23 PM CST, 47 minutes earlier.

Area forecast discussion, Mar 12, 6:23 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
Issued by National Weather Service Fort Worth TX
723 PM CDT Thu Mar 12 2020

.AVIATION...
/00Z TAFs/

Thunderstorms are accompanying an advancing cold front, which will
impact KTXK later this evening, and KELD thereafter. The TAF sites
along the I-20 corridor should remain isolated from this activity,
but a complex of elevated showers/storms will approach from the
west early Friday morning, nearly coincident with the eventual
frontal passage. The postfrontal air will be dominated by
overrunning moisture that will steadily lower ceilings below
1000 ft. KTXK and KELD will be deeper into the cool air and will
likely see an end to the precipitation on Friday, the I-20
corridor should see persistent showers or light rain/drizzle,
which should only further deteriorate conditions during the
daylight hours Friday. Lufkin will remain in the warm sector, with
precipitation chances too low to mention. However, the proximity
of the boundary should prevail MVFR throughout the calendar day
Friday.

FWD-25

&&

.PREV DISCUSSION.../issued 437 PM CDT Thu Mar 12 2020/

Discussion...

The main weather concern over the next 6 to 12 hours will be the
threat for strong to possibly severe convection as well as the
threat for heavy rain. In general, it appears that the severe
weather risk is greatest north of the I-20 corridor this evening,
with a possible flood risk lingering into the day on Friday.

Surface analysis this afternoon indicated southwesterly flow has
overspread much of the Ark-La-Tex region. Early morning/late
afternoon cumulus has decayed some this afternoon and I don't
anticipate that we'll have much in the way of very robust
convection, at least for the next 2-3 hours. As the surface front
slowly progresses southward, it'll tap into a conditionally
unstable airmass and a cluster of storms should develop upstream
across eastern Oklahoma/western Arkansas. Mid-level flow is
largely parallel to the initiating boundary (the cold front) and I
expect that overall thunderstorm cell propagation to the south
will be slow. I've kept most of the Louisiana parishes dry this
evening into the early pre-dawn hours on Friday with a sharp
increase in PoPs northward across southwestern Arkansas...parts of
Northeast Texas and extreme southeastern Oklahoma. It's here that
we'll continue to monitor a risk for strong to severe storms. The
main hazards will likely be large hail along with some isolated
strong to severe-caliber wind gusts. The veered flow will largely
mitigate a tornado potential...however...flow INVOF approaching
front may back some which could enlarge low level hodographs and
facilitate at least some low-end tornado potential.

The more substantial hazard that may evolve could indeed be a
heavy rain risk as low level moisture convergence along the front,
coupled with the increased thunderstorm training potential
(thanks to mid-level flow being parallel to the east-west oriented
boundary). I'll hold off on the mention of a Flash Flood Watch
given the uncertainty in exactly where thunderstorms will set up,
but some short-fused advisories/warnings may be required if some
of the higher resolution model guidance verifies. At this time,
however, it appears most probable that the greatest flood risk
will be across southwestern Arkansas...southeastern Oklahoma and
adjacent parts of East Texas.

Finally, will continue with the Lake Wind Advisory for parts of
East Texas and adjacent parts of Arkansas/Louisiana as clearing
skies has assisted with deeper mixing. Right now, conditions may
be a bit on the marginal side, but will hold onto the advisory
thru 7pm as advertised.

The heavy rain risk will linger into the day on Friday across the
region...but particularly northern Louisiana parishes as well as
adjacent parts of Arkansas...Texas and Oklahoma. The severe
weather risk may be tempered some by widespread cloud cover and
limited instability, but any breaks in the cloud could help
increase CAPE values. Areas near the stalled out front will have
to remain particularly vigilant and rich low level shear will be
in place should any breaks in cloud cover allow for a generation
of higher instability. With the risk for heavy rain...flooding
will be a threat...especially for rapid response creeks/streams...
with even flooding along main-stem rivers (likely minor).

The weekend and beyond will feature wet conditions as the front
lifts back to the north on Saturday. Increasing low level
temperatures may result in greater instability. While deep layer
shear will remain high due to the conveyor of stronger flow
aloft...the magnitude of instability remains unknown at this
time. We'll monitor this closely.

Bain/FWD

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  65  71  57  77 /  40  50  50  40
MLU  65  70  58  78 /  20  40  50  30
DEQ  59  61  47  66 / 100  90  90 100
TXK  61  62  51  70 / 100  90  80  80
ELD  62  64  50  73 /  80  90  70  60
TYR  65  71  60  76 /  60  50  40  60
GGG  65  72  58  77 /  60  50  40  50
LFK  65  78  64  80 /  10  10  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 7 PM CDT this evening for ARZ070.

LA...Lake Wind Advisory until 7 PM CDT this evening for LAZ001-010.

OK...None.
TX...Lake Wind Advisory until 7 PM CDT this evening for TXZ096-097-
     108>112-124>126-136>138-149>153.

&&
Hazardous weather outlook, Mar 12, 3:40 PM CST, 3 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
Issued by National Weather Service Fort Worth TX
440 PM CDT Thu Mar 12 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-132145-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
440 PM CDT Thu Mar 12 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Tonight...

Scattered thunderstorms will be possible this evening into
tonight as a cold front advances southeast towards the area. Some
of these storms may become strong to severe with the primary
threats being large hail and damaging winds. An isolated tornado
or two cannot be completely ruled out. The greatest risk for
severe weather is expected to be along and north of the Interstate
30 corridor in Northeast Texas, Southeast Oklahoma, and Southwest
Arkansas.

In addition...heavy rain may result in isolated instances of
flooding...primarily across portions of Southeast Oklahoma and
Southwest Arkansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

An unsettled weather pattern will prevail through the weekend and
into early next week with a series of frontal boundaries and upper
level disturbances affecting the region. The slow moving nature of
the front may result in a heavy rain threat as showers and
thunderstorms train and/or travel across the same area. Active
weather will continue through the middle of next week with
additional rounds of thunderstorms, although the threat of severe
weather will diminish this weekend and early next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed late this afternoon
through tonight.

Bain/FWD

In the hours before

Special weather statement, Mar 12, 6:21 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Shreveport LA
721 PM CDT Thu Mar 12 2020

OKZ077-130100-
McCurtain OK-
721 PM CDT Thu Mar 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
800 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Cloudy, or 25 miles southeast of Clayton, moving
southeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Broken Bow, Hochatown, Bethel, Battiest, Oak Hill, Pickens, Mount
Herman and Sherwood.

A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Oklahoma.

LAT...LON 3424 9457 3397 9478 3426 9505 3429 9504
      3445 9504
TIME...MOT...LOC 0020Z 307DEG 26KT 3432 9505

VIII
Special weather statement, Mar 12, 7:00 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Shreveport LA
800 PM CDT Thu Mar 12 2020

OKZ077-130145-
McCurtain OK-
800 PM CDT Thu Mar 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCCURTAIN COUNTY
UNTIL 845 PM CDT...

At 759 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Vandervoort, or 24 miles northwest of De Queen, moving
east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Plunketville and Watson.

A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Oklahoma.

LAT...LON 3425 9447 3422 9447 3428 9476 3443 9463
      3443 9446
TIME...MOT...LOC 0059Z 277DEG 31KT 3432 9462

VIII

The radar

The Western Arkansas radar (KSRX), 114 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Howard

When
March 12, 7:10 PM CST
Where
Howard County, 0.48 mi SW of Athens
Measured
0.75 in hail
Reported by
Public
Coordinates
34.316, -93.977

Dime to penny size hail was reported at the Athens Deli and Fried Pie in the Athens community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872078.